Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 196, NWS Amarillo, TX

June 26, 20164 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 26, 2016, 1:39 PM CDT for 4 counties in Texas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2016, 1:39 PM CDT (18:39 UTC)
Expired
Jun 26, 2016, 2:17 PM CDT
In force
38 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Armstrong County, TX, Carson County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 22 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 1:40 PM CDTTSTM WND DMG5 E Canyon, TXA LARGE 4 TO 6 INCH DIAMETER TREE LIMB WAS BLOWN DOWN IN THE STRONG WIND ASSOCIATED WITH THE SEVERE THUNDERSTORM.
Jun 26, 1:40 PM CDTTSTM WND DMG8 E Canyon, TXA LARGE 4 TO 6 INCH DIAMETER TREE LIMB WAS BLOWN DOWN IN THE STRONG WIND ASSOCIATED WITH THE SEVERE THUNDERSTORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WUUS54 KAMA 261839
SVRAMA
TXC011-065-375-381-261945-
/O.NEW.KAMA.SV.W.0196.160626T1839Z-160626T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
139 PM CDT SUN JUN 26 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHWESTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHEASTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN POTTER COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 245 PM CDT

* AT 139 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
  PALO DURO CANYON...OR 9 MILES EAST OF CANYON...MOVING NORTHEAST AT
  20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  AMARILLO...CANYON...LAKE TANGLEWOOD...WASHBURN...
  PALO DURO CANYON...TIMBERCREEK CANYON AND PANTEX.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 27 BETWEEN MILE MARKERS 103 AND 106.
 INTERSTATE 40 BETWEEN MILE MARKERS 78 AND 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3485 10172 3496 10190 3536 10158 3520 10132
TIME...MOT...LOC 1839Z 217DEG 18KT 3497 10176 

HAIL...1.50IN
WIND...60MPH
 
$$

SCHNEIDER
2 follow-up statements
690 
WWUS54 KAMA 261853
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
153 PM CDT SUN JUN 26 2016

TXC011-065-375-261902-
/O.CAN.KAMA.SV.W.0196.000000T0000Z-160626T1945Z/
ARMSTRONG TX-CARSON TX-POTTER TX-
153 PM CDT SUN JUN 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ARMSTRONG...
SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3496 10190 3518 10172 3518 10168 3490 10169
      3489 10180
TIME...MOT...LOC 1852Z 171DEG 8KT 3498 10181 

$$

TXC381-261945-
/O.CON.KAMA.SV.W.0196.000000T0000Z-160626T1945Z/
RANDALL TX-
153 PM CDT SUN JUN 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN RANDALL COUNTY...

AT 152 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
LAKE TANGLEWOOD OR 6 MILES EAST OF CANYON...MOVING NORTH AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
         HAIL DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
CANYON...LAKE TANGLEWOOD AND TIMBERCREEK CANYON. 

THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 103 AND 106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3496 10190 3518 10172 3518 10168 3490 10169
      3489 10180
TIME...MOT...LOC 1852Z 171DEG 8KT 3498 10181 

HAIL...1.25IN
WIND...60MPH
 
$$

SCHNEIDER
816 
WWUS54 KAMA 261917
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CDT SUN JUN 26 2016

TXC381-261927-
/O.CAN.KAMA.SV.W.0196.000000T0000Z-160626T1945Z/
RANDALL TX-
217 PM CDT SUN JUN 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANDALL COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3496 10190 3518 10172 3518 10168 3490 10169
      3489 10180
TIME...MOT...LOC 1916Z 217DEG 18KT 3508 10172 

$$

SCHNEIDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:23 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 26, 12:23 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1223 PM CDT SUN JUN 26 2016

.Aviation...
18Z TAF Cycle

The remnants of a frontal boundary across the southern Texas
Panhandle today along with a closed upper low over southwest Texas
lifting north will help to trigger scattered convection mainly
across the Texas Panhandle this afternoon into this evening. The
Amarillo and possibly the Dalhart TAF sites will likely be affected
by the convection between 18Z today and 03Z Monday. Light mostly
southwest to southeast winds 10 knots or less are expected at all
three TAF sites this afternoon and then becoming light and variable
after 06Z to 08Z Monday. VFR conditions will prevail at all three TAF
sites except in and near the convection where MVFR conditions are
expected.

Schneider

&&

.Prev Discussion... /Issued 628 AM CDT SUN JUN 26 2016/

Aviation...
The fog at DHT with MVFR conditions should be short lived, so have
not inserted it into this forecast. Otherwise, VFR conditions should
prevail outside of thunderstorms at all sites through this forecast.
The best chance of thunderstorms will be this evening, so have
inserted a PROB30 at all sites during this timeframe. Winds will be
light and variable for the first part of the forecast, then they
should become southeast, but they should remain around 10 knots or
less.

Prev Discussion... /Issued 347 AM CDT SUN JUN 26 2016/

Discussion...
Thunderstorms formed last evening in a fairly narrow corridor near
a surface trough that extended from northeast New Mexico into
Kansas. This boundary probably had some tie to northern Plains
shortwave baroclinicity along the boundary was weak or non-existent
in analysis earlier in the day prior to convective development.
Thunderstorms became fairly numerous during the evening before
diminishing later in the night. Cold pool/mesohigh and outflow has
masked this boundary making it diffuse and recovery from this
tomorrow is in question. Models vary in surface pressure pattern
depiction tomorrow with most not showing a synoptic scale boundary
and several showing an increasingly diffluent surface wind field
during the afternoon. For this reason, have limited precipitation
probabilities to the high end of chance category during the afternoon
and evening. Despite lack of a notable low level convergent signal in
short term guidance, thermodynamics support convective development
with moist low-levels in an uncapped environment that will become
increasingly unstable as heating commences. Weak forcing for ascent
may be present on the northern edge of an upper low that will drift
slowly east-northeast into central Texas tomorrow afternoon. Highest
precipitation probabilities were aligned with model placement of
strongest pressure gradient on 1.5 PVU surface, but trends will be
monitored and adjustments to this will be made based on observational
data through the day.

Relatively weak mid level lapse rates should limit MLCAPE to
around 1,000-1,500 J/kg this afternoon. Winds aloft continue to be
weak with 0-6 km shear around or under 10 knots and cloud layer
shear around 15 knots at best. This is insufficient
for sustained/organized updrafts and will limit the severe potential
to isolated brief marginally severe gusts. Slow storm movement and
deep moisture (model projected PWAT around or slightly over 1.5")
will support locally heavy rainfall amounts. We saw this today with
1.68 inches measured at the Eva mesosnet.

Similar thermodynamics Monday along with subtle height falls by
evening from deepening Great Lakes trough should be enough to justify
high chance probabilities once again. There is some question on
placement and degree of amplification of western of southwestern
CONUS trough though and this could ultimately be further
east/stronger leading to reduced chances. The ridge should build in
substantially enough Tuesday to limit chances to slight/low across
most of the area.

Mid-upper level flow will increase and veer to northwesterly by
late Tuesday. This persists through at least the end of the week
with periodic shortwaves embedded within the flow affecting the
area. When and exactly where these enhance convective development
is uncertain, although models are in agreement on a fairly
pronounced shortwave passing by Wednesday, possibly resulting in an
MCS that may affect the northeastern portion of the forecast area
Wednesday evening. We have confined highest probabilities then to
those areas.

Late Thursday through Friday evening may be when the highest
chances for precipitation exist. Models shift or reorient the upper
ridge further south which results in west-northwesterly flow over
our area and a series of perturbations pass through. These along
with mountain diurnal convection and overall faster mid level
flow suggest an organized thunderstorm complex or two may pass
through during that period, especially across the northern half of
the area. A weak cold front may move southward into the area then
too bringing slightly cooler temperatures late in the week and into
the weekend.

BRB

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

11/16
Hazardous weather outlook, Jun 26, 4:02 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
402 AM CDT SUN JUN 26 2016

OKZ001>003-TXZ001>020-262115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
402 AM CDT SUN JUN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS MUCH OF THE TEXAS
AND OKLAHOMA PANHANDLES. A FEW STORMS COULD BECOME STRONG TO BRIEFLY
SEVERE...WITH DAMAGING WIND GUSTS BEING THE MAIN THREAT. HEAVY
RAINFALL COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES MONDAY
THROUGH SATURDAY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED.
HOWEVER...A FEW STORMS MAY BECOME STRONG TO SEVERE WITH DAMAGING
WINDS THE MAIN HAZARD. HEAVY RAINFALL COULD LEAD TO LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 26, 12:46 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1246 PM CDT SUN JUN 26 2016

TXZ016-017-261830-
RANDALL TX-DEAF SMITH TX-
1246 PM CDT SUN JUN 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH AND
SOUTHWESTERN RANDALL COUNTIES UNTIL 130 PM CDT...

AT 1246 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF BUFFALO LAKE...OR 11 MILES EAST OF
HEREFORD...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEREFORD...BUFFALO LAKE AND DAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3475 10258 3500 10235 3487 10202 3475 10212
TIME...MOT...LOC 1746Z 212DEG 7KT 3479 10220

SCHNEIDER
Special weather statement, Jun 26, 1:04 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
104 PM CDT SUN JUN 26 2016

TXZ018-019-261900-
ARMSTRONG TX-DONLEY TX-
104 PM CDT SUN JUN 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARMSTRONG AND WEST
CENTRAL DONLEY COUNTIES UNTIL 200 PM CDT...

AT 104 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF GOODNIGHT...OR 17 MILES SOUTH OF CLAUDE...MOVING
NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GOODNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3487 10142 3509 10123 3490 10100 3475 10125
      3475 10127
TIME...MOT...LOC 1804Z 224DEG 6KT 3486 10129

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:06 PM CDTSpecial Weather StatementAMAHartley39 min
Jun 25, 7:53 PM CDTSpecial Weather StatementAMAHartley52 min
Jun 26, 12:33 PM CDTSevere Thunderstorm WarningAMAArmstrong29 min
Jun 26, 12:38 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall67 min
Jun 26, 12:42 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall52 min
Jun 26, 12:46 PM CDTSpecial Weather StatementAMADeaf Smith44 min
Jun 26, 1:04 PM CDTSpecial Weather StatementAMAArmstrong56 min
Jun 26, 2:08 PM CDTSpecial Weather StatementAMAArmstrong67 min
Jun 26, 2:16 PM CDTSpecial Weather StatementAMAPotter59 min
Jun 26, 2:20 PM CDTSpecial Weather StatementAMADeaf Smith40 min
Jun 26, 2:22 PM CDTSpecial Weather StatementAMADonley38 min
Jun 26, 2:56 PM CDTSpecial Weather StatementAMADonley64 min
Jun 26, 3:20 PM CDTAreal Flood AdvisoryAMACollingsworth, Donley, Gray, Wheeler3 hr
Jun 26, 3:31 PM CDTSpecial Weather StatementAMAOldham59 min
Jun 26, 3:37 PM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham3 hr
Jun 26, 3:49 PM CDTSpecial Weather StatementAMAWheeler56 min
Jun 26, 6:34 PM CDTSpecial Weather StatementAMARoberts41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.